Babies grew thick hair all over their tiny bodies – similar to “werewolf syndrome” – after being given alopecia medication by mistake, say officials.
At least 17 cases were reported in three cities in Spain, with one frightened mum saying her newborn son’s forehead, cheeks, arms, legs and hands were covered in hair.
Another mum told how her daughter began to grow hair on her face.
Officials have blamed a mix-up when the parents were given a syrup to treat gastroesophageal reflux disease in their babies.
Instead they were given a hair growth drug which had been incorrectly labelled and was mixed up with the stomach drug medication due to an “internal error”.
The cases were reported in Cantabria, Valencia and Granada from July.
Mum Angela Selles said her six-month-old son Uriel grew thick hair all over his body and he had “adult’s eyebrows”.
She told El Pais: “My son’s forehead, cheeks, arms, legs and hands were covered with hair… it was very scary because we didn’t know what was happening to him.”
Parents were told the excess hair would fall out.
Another mum, 22-year-old Amaya, told El Mundo, that she panicked when her 22-month-old daughter “began to grow hair on her face”.
She called a paediatrician, who told her to stop giving the medicine to her daughter and keep the bottle so it could be collected and analysed.
The babies’ hair growth was compared to hypertrichosis, or “werewolf syndrome”.
Spanish health regulator Aems investigated the cases and said a supply of what was thought to be omeprazole was found to contain minoxidil, an ingredient that stimulates hair growth, the BBC reported.
It said the medicine was distributed by a pharmaceutical company in the Malaga region.
The product has since been pulled from the market and the pharmaceutical company’s distribution centre has been closed while the investigation is carried out.